January 1972

Thallium Intoxication Treated With Dithizone and Hemodialysis

Author Affiliations

Columbus, Ohio

From the Division of Neurology, Ohio State University Hospital, Columbus.

Arch Intern Med. 1972;129(1):100-103. doi:10.1001/archinte.1972.00320010104013

Thallous sulfate is an extremely toxic substance. Ingestion of 0.2 to 1 gm of this tasteless, odorless powder can be lethal.1 Rodenticides and depilatory agents that contain thallium are now restricted in the United States, but thallitoxicosis can still present as a diagnostic problem.2,3 This paper reports thallitoxicosis in four members of one family and describes the results in one patient of treatment with dithizone (diphenylthiocarbazone), potassium chloride, and activated charcoal. The effects of hemodialysis are reported, and the methods used to measure thallium levels are summarized.

Patient Summaries 

Patient 1.  —This 56-year-old white woman was the wife of patient 3. A substernal sensation of tightness along with shortness of breath developed several weeks after the death of her mother-in-law, patient 2. Two days later she noted swelling and numbness of her feet and was considered to have an hysterical hyperventilation syndrome. The following day muscle weakness and

First Page Preview View Large
First page PDF preview
First page PDF preview